Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Base-invariance implies Benford's law


Author: Theodore P. Hill
Journal: Proc. Amer. Math. Soc. 123 (1995), 887-895
MSC: Primary 60A10; Secondary 28D05
MathSciNet review: 1233974
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A derivation of Benford's Law or the First-Digit Phenomenon is given assuming only base-invariance of the underlying law. The only base-invariant distributions are shown to be convex combinations of two extremal probabilities, one corresponding to point mass and the other a log-Lebesgue measure. The main tools in the proof are identification of an appropriate mantissa $ \sigma $-algebra on the positive reals, and results for invariant measures on the circle.


References [Enhancements On Off] (What's this?)

  • [1] F. Benford, The law of anomalous numbers, Proc. Amer. Philos. Soc. 78 (1938), 551-572.
  • [2] Daniel I. A. Cohen, An explanation of the first digit phenomenon, J. Combinatorial Theory Ser. A 20 (1976), no. 3, 367–370. MR 0406912
  • [3] Richard Durrett, Probability, The Wadsworth & Brooks/Cole Statistics/Probability Series, Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA, 1991. Theory and examples. MR 1068527
  • [4] William Feller, An introduction to probability theory and its applications. Vol. I, Third edition, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0228020
  • [5] B. J. Flehinger, On the probability that a random integer has initial digit 𝐴, Amer. Math. Monthly 73 (1966), 1056–1061. MR 0204395
  • [6] Simon Newcomb, Note on the Frequency of Use of the Different Digits in Natural Numbers, Amer. J. Math. 4 (1881), no. 1-4, 39–40. MR 1505286, 10.2307/2369148
  • [7] Roger S. Pinkham, On the distribution of first significant digits, Ann. Math. Statist. 32 (1961), 1223–1230. MR 0131303
  • [8] R. Raimi, The peculiar distribution of first significant digits, Sci. Amer. 221 (1969), 109-120.
  • [9] Ralph A. Raimi, The first digit problem, Amer. Math. Monthly 83 (1976), no. 7, 521–538. MR 0410850

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60A10, 28D05

Retrieve articles in all journals with MSC: 60A10, 28D05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1233974-8
Keywords: First-digit problem, base-invariance, scale-invariance, Benford's Law, invariant measure, nth digit law
Article copyright: © Copyright 1995 American Mathematical Society